This is a follow on piece from the ‘Bloopers’ topic of the other night. One of the bloopers turned sour in a big way, so I thought I should complete the picture. I guess it shouldn’t be a shock that bloopers in healthcare aren’t too funny, mostly. Some are interesting, some awful, and a few hilarious; that’s about how it works out, it seems.
You know that guy I was telling you about, the one with shoulder bursitis? The one whose wife and daughter gave him too much ibuprofen and paracetamol unintentionally, dosing him every 4 hours on the hour for several days due to his excruciating pain without observing the 24 hour maximum doses because they weren’t told about it by their doctor? And obviously they weren’t told about the maximum doses by pharmacy staff either if they bought the medication in a pharmacy, or maybe they bought it from the supermarket; this is my strong argument that these “simple” pain killers not be available from the supermarket. I guess the family never read the packet either, although English as a second language was a factor here for the wife, but not the daughter. This is the patient who was brought into ED after he started coughing up blood as a side effect of ibuprofen which irritates the stomach lining. You’ll remember that the family who wouldn’t give him the stronger pain killer Endone in case he got constipated, but had given him toxic doses of weaker pain killers. The patient who is an example of people being given incomplete advice about how to take their medications, and blindly following that advice without taking any initiative themselves.
Well, he died.
I saw him Saturday, he died early Monday morning. I was shocked when I found out!! I knew what they’d done was bad, and that he was going to suffer the consequences, but I never expected him to die! Not that fast, certainly. I planned on looking up which ward he was in in Monday morning so that I could handover the story to the ward pharmacist, but then it said: DECEASED. I had to read it twice. I thought I’d picked the wrong patient. But no, deceased, 0600 hours, 16-4-2018.
So I looked into it. And right there as the cause of death: acute on chronic renal failure precipitated by NSAID use. That’s non-steroidal anti-inflammatory drugs: ibuprofen (Nurofen), diclofenac (Voltaren) etc. Acute on chronic means he had a degree of chronic permanent kidney failure that couldn’t be reversed, not unexpected at 77 yo, but it was made acutely much worse by something, in this case medication.
There are a few things you can do to help reverse acute kidney failure: give IV fluids to flush toxins out, stop all medications that are toxic to the kidneys, manage blood pressure with medication and fluid so that the kidneys have optimal perfusion, but at the end of the day there’s only so much that can be done without the patient going to the intensive care unit and being put on dialysis. Once the kidneys go off, fluid accumulates in the body. This patient already had heart failure which causes fluid to gather around the heart and lungs, and the kidneys failing to clear fluid adds additional pressure on the heart. This was listed as the secondary cause of death: heart failure. In fact 4 causes of death were described in more detail than the overall cause as I’ve put it above, acute on chronic kidney failure precipitated by NSAIDs: kidney failure, heart failure, NSAIDS and age. Once the snowball got kicked off it gathered momentum from pretty much every other medical condition that the patient already had, unsurprising since the whole body is in a delicate balance. But if that trigger hadn’t been there…
In this case because of his age and many other medical conditions, the family did the sensible thing and let things be as they would be; and in this case death is what would be. It’s a shame that kind of common sense thinking hadn’t prevailed any earlier in the case. I feel like this death could be listed as preventable.
If a patient asks me generally whether ibuprofen is good for them, there are several medical conditions I’d want to be sure the patient didn’t have before recommending it: asthma, stomach problems like previous ulcers or gastritis and even reflux, heart failure and kidney failure. So the ibuprofen probably shouldn’t have been started in the first place; a steroidal anti-inflammatory like prednisolone would have been more appropriate. Although sometimes we say cautiously, take it but for no more than x days. Of course we then also tell the patient the maximum dose and how best to take it. In this case I’m pretty sure if you had asked the patient’s cardiologist or nephrologist before hand whether this man should have been given a NSAID they would NEVER have signed off on it.
Then maybe he’d still be here, a bit fuzzy headed or nauseous on Endone, taking paracetamol less regularly than actually happened, and blood sugars high from prednisolone, but alive, his bursitis improving and his life going on at home.
I’m sorry the system let you down.